Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Canonical neighborhoods for topologically embedded polyhedra


Author: Robert Craggs
Journal: Trans. Amer. Math. Soc. 173 (1972), 465-490
MSC: Primary 57C40; Secondary 57A10
DOI: https://doi.org/10.1090/S0002-9947-1972-0394687-7
MathSciNet review: 0394687
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: D. R. McMillan has shown that in any neighborhood of a compact two sided surface in a $ 3$-manifold there is a closed neighborhood of the surface which is the sum of a solid homeomorphic to the cartesian product of the surface with the unit interval and some small disjoint cubes-with-handles each of which intersects the cartesian product in a disk on its boundary. In the present paper the author generalizes this notion of canonical neighborhood so that it applies to topological embeddings of arbitrary polyhedra in $ 3$-manifolds. This is done by replacing the cartesian products by small regular neighborhoods of polyhedral approximations to the topological embeddings.


References [Enhancements On Off] (What's this?)

  • [1] R. H. Bing, Locally tame sets are tame, Ann of Math. (2) 59 (1954), 145-158. MR 15, 816. MR 0061377 (15:816d)
  • [2] -, An alternative proof that $ 3$-manifolds can be triangulated, Ann. of Math. (2) 69 (1959), 37-65. MR 20 #7269. MR 0100841 (20:7269)
  • [3] -, Pushing a $ 2$-sphere into its complement, Michigan Math. J. 11(1964), 33-45. MR 28 #3408. MR 0160194 (28:3408)
  • [4] -, A surface is tame if its complement is $ 1$-ULC, Trans. Amer. Math. Soc. 101 (1961), 294-305. MR 24 #A1117. MR 0131265 (24:A1117)
  • [5] -, Improving the side approximation theorem, Trans. Amer. Math. Soc. 116 (1965), 511-525. MR 33 #704. MR 0192479 (33:704)
  • [6] M. Brown, Locally flat embeddings of topological manifolds, Ann. of Math. (2) 75 (1962), 331-341. MR 24 #A3637. MR 0133812 (24:A3637)
  • [7] M. M. Cohen, A general theory of relative regular neighborhoods, Trans. Amer. Math. Soc. 136 (1969), 189-229. MR 40 #2052. MR 0248802 (40:2052)
  • [8] R. Craggs, Improving the intersection of polyhedra in $ 3$-manifolds, Illinois J. Math. 12 (1968), 567-586. MR 38 #692. MR 0232367 (38:692)
  • [9] -, Building cartesian products of surfaces with [0, 1], Trans. Amer. Math. Soc. 144 (1969), 391-425. MR 40 #3553. MR 0250314 (40:3553)
  • [10] -, Small ambient isotopies of a $ 3$-manifold which transform one embedding of a polyhedron into another, Fund. Math. 68 (1970), 225-256. MR 0275440 (43:1196)
  • [11] -, Extending small homeomorphisms between approximating polyhedra, Duke Math. J. 38 (1971), 161-168. MR 0275441 (43:1197)
  • [12] R. J. Daverman, A new proof for the Hosay-Lininger theorem about crumpled cubes, Proc. Amer. Math. Soc. 23 (1969), 52-54. MR 39 #7578. MR 0246274 (39:7578)
  • [13] R. J. Daverman and W. T. Eaton, An equivalence for the embeddings of cells in a $ 3$-manifold, Trans. Amer. Math. Soc. 145 (1969), 369-381. MR 40 #3519. MR 0250280 (40:3519)
  • [14] J. Dugundji, Topology, Allyn and Bacon, Boston, Mass., 1966. MR 33 #1824. MR 0193606 (33:1824)
  • [15] N. Hosay, The sum of a cube and a crumpled cube is $ {S^3}$, Notices Amer. Math. Soc. 11 (1964), 152. Abstract #607-17. (Erratum.)
  • [16] J. F. P. Hudson and E. C. Zeeman, On regular neighborhoods, Proc. London Math. Soc. (3) 14 (1964), 719-745. MR 29 #4063. MR 0166790 (29:4063)
  • [17] L. L. Lininger, Some results on crumpled cubes, Trans. Amer. Math. Soc. 118 (1965), 534-549. MR 31 #2717. MR 0178460 (31:2717)
  • [18] F. M. Lister, Simplifying intersections of disks in Bing's side approximation theorem, Pacific J. Math. 22 (1967), 281-295. MR 35 #7317. MR 0216484 (35:7317)
  • [19] J. Martin, Sewings of crumpled cubes which do not yield $ {S^3}$, Topology Seminar (Wisconsin, 1965), Ann. of Math. Studies, no. 60, Princeton Univ. Press, Princeton, N. J., 1966, pp. 57-59.
  • [20] D. R. McMillan, Jr., A criterion for cellularity in a manifold. II, Trans. Amer. Math. Soc. 126 (1967), 217-224. MR 34 #8392. MR 0208583 (34:8392)
  • [21] -, Neighborhoods of surfaces in $ 3$-manifolds, Michigan Math. J. 14 (1967), 161-170. MR 35 #3643. MR 0212778 (35:3643)
  • [22] E. E. Moise, Affine structures on $ 3$-manifolds, VIII. Invariance of the knot types; local tame embedding, Ann. of Math. (2) 59 (1954), 159-170. MR 15, 889. MR 0061822 (15:889g)
  • [23] A. Scott, Infinite regular neighbourhoods, J. London Math. Soc. 42 (1967), 245-253. MR 35 #3672. MR 0212807 (35:3672)
  • [24] J. R. Stallings, Lectures on polyhedral topology, Tata Inst. Fund. Res. Lectures on Math., no. 43, Tata Institute of Fundamental Research, Bombay, 1967. MR 38 #6605. MR 0238329 (38:6605)
  • [25] W. L. Voxman, On the shrinkability of decompositions of $ 3$-manifolds, Notices Amer. Math. Soc. 15 (1968), 649-650. Abstract #68T-497.
  • [26] J. H. C. Whitehead, Simplicial spaces, nuclei and $ m$-groups, Proc. London Math. Soc. 45 (1939), 243-327.
  • [27] E. C. Zeeman, Seminar on combinatorial topology, Publ. Inst. Hautes Études Sci., Paris, 1963. (mimeographed notes).

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57C40, 57A10

Retrieve articles in all journals with MSC: 57C40, 57A10


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1972-0394687-7
Keywords: $ 3$-manifold, neighborhoods of surfaces, canonical neighborhoods, topological embeddings of polyhedra, small regular neighborhoods, approximating polyhedra, cubes-with-handles
Article copyright: © Copyright 1972 American Mathematical Society

American Mathematical Society